Michigan, 2005

Tornado in Michigan, June 29, 2005

June 29, 2005 · NWS GRR · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 29, 2:50 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 29, 2:50 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
350 PM EDT WED JUN 29 2005

.SHORT TERM...

THROUGH THIS EVENING UNSTABLE CONDITIONS CONTINUE AND SCATTERED
SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO FORM.  WHILE INSTABILITY
IS DEEP AND SOME WEAK BOUNDARIES AROUND...THE STORMS HAVE REMAINED
BELOW SEVERE LEVELS IN SOUTHWEST LOWER MICHIGAN.  WILL STILL NEED TO
MONITOR THE STORMS CLOSELY AS CAPE VALUES ARE OVER 2000 J/KG AND
THERE IS NO NEGATIVE AREA ON THE SOUNDING. WILL HOLD ONTO THE CHANCE
PROBABILITIES FOR THE EVENING.  LATER TONIGHT...THE LOW LEVEL
JET APPROACHES FROM ILLINOIS.  THIS SYSTEM WILL LIKELY KEEP THE
POSSIBILITY OF STORMS GOING THROUGH THE NIGHT HERE IN SOUTHWEST
LOWER MICHIGAN.  DEPENDING ON HOW THE UPSTREAM CONVECTION EVOLVES
THIS EVENING SOME STRONG TO SEVERE THUNDERSTORMS COULD PUSH THROUGH
LAKE MI AFTER MIDNIGHT.

THE COLD FRONT IS TO PUSH THROUGH ON THURSDAY.  A PREFRONTAL SQUALL
LINE IS EXPECTED TO FORM HERE IN SOUTHWEST LOWER MICHIGAN EARLY IN
THE AFTERNOON...THEN TRACK QUICKLY EAST.  DAMAGING WINDS ARE THE
PRIMARY THREAT AS THE MID LEVEL JET ARRIVES IN THE AFTERNOON.  WITH
SOME HEATING WE SHOULD SEE CAPE VALUES CLIMBING TO AT LEAST 2000
J/KG. SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES.

MUCH DRIER AND COOLER AIR ARRIVES THURSDAY NIGHT AND CONTINUES INTO
FRIDAY.  SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED.

.LONG TERM...

THE EXTENDED PERIOD WILL BEGIN WITH AN AREA OF SURFACE HIGH PRESSURE
MOVING TO THE EAST JUST SOUTH OF MICHIGAN. LATE SUNDAY INTO
MONDAY... A LOW PRESSURE SYSTEM IS PROGGED TO MOVE NORTHEAST ACROSS
WISCONSIN AND THE UPPER PENINSULA OF MICHIGAN. THIS SYSTEM APPEARS
TO BE SOMEWHAT IN DANGER OF BEING CUT OFF FROM THE GULF MOISTURE
INITIALLY. THE TRAILING COLD FRONT COULD HANG UP JUST SOUTH OF THE
AREA AS A STATIONARY FRONT AND COULD RESULT IN A CHANCE OF SHOWERS
AND THUNDERSTORMS THROUGH TUESDAY MORNING. LITTLE CHANGE WAS MADE TO
THE FORECAST DUE TO THE UNCERTAINTY OF THE MODELS.

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MJS IOD
Hazardous weather outlook, Jun 29, 11:55 AM EST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1255 PM EDT WED JUN 29 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-301030-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
1255 PM EDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AS HAS BEEN THE CASE FOR THE PAST SEVERAL DAYS IN SOUTHWEST
MICHIGAN...ISOLATED PULSE TYPE SEVERE THUNDERSTORMS CAN BE EXPECTED
TO DEVELOP THIS AFTERNOON INTO THIS EVENING. DAMAGING WINDS...HAIL
AND URBAN AND SMALL STREAM FLOODING ARE THE PRIMARY THREATS.  THESE
STORMS WILL BE MOVING SLOWLY...WHICH ONLY INCREASES THE FLASH FLOOD
THREAT.

LATE TONIGHT...THE REMAINS OF A SQUALL LINE ASSOCIATED WITH A
COLD FRONT IN NEBRASKA WILL MOVE EAST THROUGH LAKE MICHIGAN.
DAMAGING WINDS AND HAIL ARE THE PRIMARY THREAT FROM THESE STORMS

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A LINE OF THUNDERSTORMS IS EXPECTED TO TRACK EASTWARD THROUGH
SOUTHWEST LOWER MICHIGAN THURSDAY MORNING AND INTO THE AFTERNOON
HOURS. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS.

COOLER WEATHER WILL FOLLOW THE COLD FRONT FOR FRIDAY AND SATURDAY.
SMALL CRAFT ADVISORIES MAY BE REQUIRED THURSDAY AND FRIDAY. RIP
CURRENT WILL BE POSSIBLE THURSDAY AND INTO FRIDAY.

THE RETURN OF WARM AND HUMID AIR SUNDAY WILL BE FOLLOWED ON MONDAY BY
THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS AS THE WARM AIR MOVES
IN EARLY IN THE MORNING... HAIL WOULD BE THE BIGGEST THREAT THERE. A
COLD FRONT FOLLOWING THE WARM FRONT WOULD BRING A RENEWED THREAT FOR
STRONG TO SEVERE THUNDERSTORMS LATER MONDAY INTO TUESDAY MORNING.
DAMAGING WINDS AND HAIL WOULD BE THE PRIMARY THREAT WITH THOSE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THURSDAY.

WDM MJS

In the hours before

Local storm report, Jun 29, 3:10 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
410 PM EDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     RATHBONE                43.33N 84.43W
06/28/2005                   GRATIOT            MI   NEWSPAPER

            BARN BLOWN DOWN ALONG WITH SEVERAL TREES AND NUMEROUS
            LARGE BRANCHES.

&&

RGRAHAM

The radar

The Grand Rapids radar (KGRR), 62 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Newaygo

When
June 29, 4:20 PM EST
Where
Newaygo County, Newaygo
Rating
F0
Path length
0.1 mi
Path width
25 yd
Crop damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
43.417, -85.800

A very weak and brief F0 tornado touchdown occurred approximately six miles southeast of Newaygo. It was on the ground for nearly five minutes but resulted in no structural damage, injuries or fatalities.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyThe tornado archive for Michigan, 2005Warnings in Michigan, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457552.